Alabama, 2012

Flash Flooding and Hail in Alabama, July 27, 2012

July 27, 2012 · NWS BMX · 9 events in 3 counties and zones

On Friday, July 27, thunderstorms developed ahead of a slow moving front in an unstable and moist airmass, where precipitable water values were greater than 2 inches. These storms produced wind damage and flash flooding across portions of north central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Friday, July 27, thunderstorms developed ahead of a slow moving front in an unstable and moist airmass, where precipitable water values were greater than 2 inches. These storms produced wind damage and flash flooding across portions of north central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 27, 1:58 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 27, 1:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT FRI JUL 27 2012

.DISCUSSION...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ONGOING AT
FORECAST TIME THIS AFTERNOON.  ACTIVITY BEGAN TO SPRING UP RIGHT
AROUND NOON...WHICH WAS RIGHT ABOUT THE TIME EVERYBODY REACHED THE
CONVECTIVE TEMPERATURES OF 88 DEGREES OFF THIS MORNING'S SOUNDING.
ADDITIONALLY...A COUPLE OF SHORTWAVES ROUNDING THE BASE OF THE
LARGER TROUGH CENTERED OVER THE GREAT LAKES IS HELPING TO SPARK THIS
AFTERNOON'S CONVECTIVE ACTIVITY.  EVEN THOUGH LOW LEVEL LAPSE RATES
WILL BE IMPRESSIVE WITH THE AFTERNOON HEATING...THE OVERALL MID AND
UPPER LEVEL FEATURES ARE NOT EXTREMELY CONDUCIVE TO A SEVERE
THREAT.  MARGINAL LAPSE RATES FROM 500-700MB ARE ONLY PROVIDING
MLCAPE VALUES OF 2500-3000 J/KG...WHICH WILL KEEP THUNDERSTORMS
GOING ACROSS THE AREA...BUT WITH NO SHEAR TO SPEAK OF...THE MAJORITY
OF THESE STORMS WILL REMAIN BELOW SEVERE CRITERIA.  THAT SAID...ONE
OR TWO ARE BOUND TO REQUIRE A WARNING...SO EVERYONE WILL NEED TO
KEEP EYE TO THE SKY UNTIL WE CAN LOSE THE HEATING OF THE DAY...AS A
SEVERE WIND GUST CAPABLE OF KNOCKING DOWN TREES IS POSSIBLE.

FOR THE LAST COUPLE OF DAYS WE HAVE BEEN TALKING ABOUT THIS
WEAK/WEAKENING FRONT THAT IS EXPECTED TO MAKE ITS WAY INTO THE STATE
OVER THE NEXT 24 HOURS.  WHILE I BELIEVE THIS TO STILL BE
TRUE...THIS IS NOT A FRONT LIKE WE ARE USED TO.  THERE WILL NOT BE A
BIG WIND SHIFT TO THE NORTHWEST OR NORTH AS WE ARE ACCUSTOMED
TO...BUT WHAT IT WILL BE IS A FOCUSING MECHANISM FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT ON SATURDAY.  THE MAIN AREA OF FOCUS WILL
BE OVER THE SOUTHERN HALF OF THE AREA...SOUTH OF INTERSTATE 20.  I
WOULD EXPECT ENVIRONMENTAL CONDITIONS TO BE FAIRLY SIMILAR TO TODAY
FOR THIS AREA...SO I WILL NOT BE ADDING ANYTHING TO THE HAZARDOUS
WEATHER OUTLOOK FOR SATURDAY.

BEGINNING SUNDAY...ALABAMA IS GOING TO BE PUT INTO A NORTHWEST FLOW
ALOFT...AS WE WILL BE SITTING ON THE SOUTHWESTERN PERIPHERY OF A
LARGER SCALE TROUGH THAT IS PROGGED TO SETTLE OVER THE EASTERN THIRD
OF THE UNITED STATES.  THIS IS GOING TO OPEN US UP TO A VERY TRICKY
FORECAST FOR THE FIRST HALF OF NEXT WEEK.  AS IS NORMALLY THE CASE
WITH THIS TYPE OF PATTERN...UPSTREAM MCS DEVELOPMENT WILL BE
POSSIBLE...ALL OF WHICH WILL HAVE THE POTENTIAL TO MAKE IT INTO OUR
AREA.  BECAUSE OF THIS...WILL HOLD ONTO THIS LOW-END CHANCE POP
THROUGH THE WEEK.

WHILE WE ARE GOING TO BE HOT AND HUMID THROUGH THE WEEKEND...IN
FACT...JUST BELOW HEAT ADVISORY CRITERIA...THE NORTHWEST FLOW WILL
NOT ONLY GIVE US THE CHANCE TO SEE AN MCS OR TWO...IT WILL ALSO
ALLOW FOR TEMPERATURES TO MODERATE.  LOW TO MIDDLE 90S THROUGH THE
MIDDLE OF THE WEEK WILL LIKELY BE THE STORY...WITH TEMPERATURE
BEGINNING TO REBOUND BACK INTO THE MIDDLE AND UPPER 90S BY THE END
OF THE WEEK AS THE UPPER RIDGE TO OUR WEST SLOWLY STARTS TO SLIDE TO
THE EAST.

27

&&

.AVIATION...
18Z TAF DISCUSSION.

LOOKING FOR SOME INCREASED TSRA ACTIVITY THIS AFTERNOON AHEAD OF
FRONT ALONG WITH AN UPPER LEVEL DISTURBANCE. CUMULUS DEVELOPMENT
HAS BEEN GOOD THIS MORNING WITH INITIAL LINE DEVELOPING ALONG A
DIFFERENTIAL HEATING BOUNDARY WHERE THE LOW STRATUS NUDGED IN FROM
THE WEST. WITH THE STRATUS GONE DEVELOPMENT IS NOW SPREADING
ACROSS THE REMAINDER OF THE AREA AND SHOULD LAST THROUGH THE
AFTERNOON OFF AND ON WITH HEATING.

08/MK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  93  70  94  69 /  20  10  10  20  20
ANNISTON    73  93  71  95  70 /  30  10  10  20  20
BIRMINGHAM  77  94  72  95  72 /  30  10  10  20  20
TUSCALOOSA  75  96  72  97  72 /  30  20  10  20  10
CALERA      74  94  72  96  71 /  30  20  10  20  20
AUBURN      71  92  72  95  72 /  30  30  20  20  20
MONTGOMERY  73  94  74  98  71 /  30  30  20  20  10
TROY        72  91  74  95  70 /  30  40  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/08
Hazardous weather outlook, Jul 27, 11:55 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT FRI JUL 27 2012

ALZ011>015-017>050-281800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1255 PM CDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS MAY IMPACT CENTRAL ALABAMA
THIS AFTERNOON...BETWEEN 2 PM AND 8 PM...AHEAD OF A SLOW MOVING
COLD FRONT. AREAS MOST LIKELY TO BE IMPACTED WILL BE ALONG AND
NORTH OF A TUSCALOOSA...TO ANNISTON LINE...WITH DAMAGING WINDS AND
LARGE HAIL AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON.

08/MK

In the hours before

Special weather statement, Jul 27, 12:46 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT FRI JUL 27 2012

ALZ023-024-271930-
JEFFERSON AL-TUSCALOOSA AL-
146 PM CDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCALOOSA AND SOUTHERN
JEFFERSON COUNTIES UNTIL 230 PM CDT...

AT 142 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR OAK GROVE...OR 12 MILES WEST OF HUEYTOWN...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HUEYTOWN...
  FAIRFIELD...
  BESSEMER...
  OAK GROVE...
  SYLVAN SPRINGS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3356 8718 3349 8684 3322 8711 3322 8712
      3324 8712 3323 8714 3345 8733
TIME...MOT...LOC 1846Z 321DEG 13KT 3344 8720
Special weather statement, Jul 27, 1:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT FRI JUL 27 2012

ALZ017-018-272015-
BLOUNT AL-ETOWAH AL-
241 PM CDT FRI JUL 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ETOWAH AND NORTHEASTERN
BLOUNT COUNTIES UNTIL 315 PM CDT...

AT 236 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF BOAZ...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WALNUT GROVE...
  SARDIS CITY...
  REECE CITY...
  MOUNTAINBORO...
  GALLANT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3411 8596 3396 8617 3399 8620 3398 8624
      3415 8641 3418 8638 3411 8631 3411 8629
      3419 8619 3420 8611
TIME...MOT...LOC 1941Z 310DEG 13KT 3417 8625

The radar

The Birmingham radar (KBMX), 14 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Shelby

When
July 27, 2:00 PM CST
Where
Shelby County, 2.22 mi NE of Pelham
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.300, -86.790

Thunderstorm Wind, Blount

When
July 27, 3:20 PM CST
Where
Blount County, 0.57 mi W of Oneonta
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.950, -86.480

Powerlines were reported down across State Road in Oneonta.

Thunderstorm Wind, Blount

When
July 27, 3:25 PM CST
Where
Blount County, 2.15 mi NNW of Adville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.910, -86.660

A tree was reported down blocking Deaver Walker Road in Locust Fork.

Hail, Blount

When
July 27, 3:35 PM CST
Where
Blount County, 1.5 mi NNE of Oneonta
Measured
1 in hail
Reported by
Public
Coordinates
33.970, -86.460

Thunderstorm Wind, Blount

When
July 27, 3:37 PM CST
Where
Blount County, Oneonta
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.950, -86.470

Numerous trees and powerlines were downed across the city of Oneonta.

Flash Flood, Blount

When
July 27, 3:50 PM CST to 5:50 PM CST
Where
Blount County, 1.5 mi NNE of Oneonta to 1.46 mi NNE of Oneonta
Cause
Heavy Rain
Reported by
Public
Coordinates
33.970, -86.460

Several roadways within the city of Oneonta were flooded with at least 6 inches of flowing water, and one business was also flooded.

Thunderstorm Wind, Lamar

When
July 27, 6:38 PM CST
Where
Lamar County, 2.15 mi NNE of Vernon
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.780, -88.110

Numerous trees and powerlines were downed across the county from north of Vernon to Hightogy.

Flash Flood, Lamar

When
July 27, 7:00 PM CST to 10:00 PM CST
Where
Lamar County, 0.9 mi NE of Vernon to 0.34 mi NE of Vernon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.760, -88.110

Excessive heavy rainfall led to flash flooding within the city of Vernon. Water up to 18 inches deep was reportedly covering several roadways, including Highway 18 and Highway 278.

Thunderstorm Wind, Lamar

When
July 27, 7:07 PM CST
Where
Lamar County, 0.9 mi SE of Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.740, -88.110

Several trees and powerlines were reported down south of Vernon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406641, 406643, 406644, 406649, 406647, 406648, 406651, 406656, 406655.